Michigan, 2010

Flash Flood and Hail in Michigan, May 31, 2010

May 31, 2010 · NWS DTX · 6 events in 4 counties and zones

A few severe storms developed ahead of a cold front. Thunderstorms also produced heavy rain, which lead to flash flooding over Huron County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe storms developed ahead of a cold front. Thunderstorms also produced heavy rain, which lead to flash flooding over Huron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 10:43 AM EST, 34 minutes earlier.

Area forecast discussion, May 31, 10:43 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1143 AM EDT MON MAY 31 2010

.UPDATE...

CONVECTION THAT FIRED THIS MORNING ACROSS WESTERN LOWER MICHIGAN
AND WITHIN VICINITY OF SAGINAW BAY HAS ALL BUT VANISHED DURING THE
PAST HOUR. EXPECTATIONS ARE FOR THE STRATIFORM LEFTOVERS TO TRACK
EASTWARD INTO LAKE HURON MOMENTARILY.

THE NEXT BATCH OF CONVECTION IS AT THE DOORSTEP OF THE FAR
SOUTHWESTERN CWA AND RESIDES ALONG A SECONDARY THETA E GRADIENT.
THE MODELS HAVE STRUGGLED MIGHTILY WITH THIS COMPLEX...AS VARIOUS
HI RES MODELS HAVE FAILED IN DEVELOPING THE NORTHERN INDIANA
CONVECTION ALTOGETHER...IN ADDITION TO OPERATIONAL NWP WAITING
UNTIL THE 12Z INITIALIZATIONS IN CAPTURING THE FRONTAL FEATURE.
THEREFORE...THE NOWTERM (16-20Z) TIMEFRAME IS A CHALLENGE IN
DETERMINING OVERALL CONVECTIVE TRENDS/COVERAGE. FOR NOW EXPECT THE
CALHOUN/HILLSDALE CELLS TO LIFT NORTHEASTWARD ALONG THE LEAD EDGE
OF DEEPER MOISTURE PUSH WHILE MAINTAINING SIMILAR
BEHAVIOR/INTENSITY. LATER THIS AFTERNOON...THE MAIN MIDLEVEL
CONVERGENCE ZONE AND COLD FRONT THAT IS LOCATED OVER NORTHERN LAKE
MICHIGAN AND WISCONSIN WILL SLIDE EASTWARD. THERE IS INCREASED
CONFIDENCE THAT WIDESPREAD CATEGORICAL SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND FILL ALONG THIS FEATURE AS IT SPREADS INTO LOWER
MICHIGAN.

THE AIRMASS ACROSS LOWER MICHIGAN IS MODERATELY UNSTABLE...WITH
SBCAPES OF 2000-2500 J/KG. WIND SHEAR REMAINS WEAK TO
MARGINAL UNDER NO CONSOLIDATED UPPER LEVEL JET CORE....BUT BULK
SHEAR VALUES DO INCREASE TO AROUND 25 KNOTS LATE. GIVEN SOME
CONVECTIVE VIGOR THAT HAS BEEN SPOTTED IN AREA RADARS THIS
MORNING...AND THE DEGREE OF INSTABILITY...ISOLATED SEVERE REPORTS
WILL BE POSSIBLE ALTHOUGH NOT EXPECTED TO BE WIDESPREAD. THE MAIN
THREATS WITH CONVECTION TODAY WILL BE STRONG WINDS AND HEAVY
RAINFALL. INHERITED HIGH TEMPERATURES SEEM REASONABLE AND A DECENT
COMPROMISE. AREAS ACROSS THE NORTH SHOULD RECOVER THIS AFTERNOON
IN ADVANCE OF THE APPROACHING COLD FRONT.

&&

.PREV DISCUSSION...ISSUED 647 AM EDT MON MAY 31 2010

AVIATION...

THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS MICHIGAN AHEAD OF AN
APPROACHING COLD FRONT. THIS DEVELOPMENT WILL CONTINUE AS THE DAY
WEARS ON WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED AT THE
TAF SITES MUCH OF TODAY. GIVEN THE RAPID DEVELOPMENT WILL INCLUDE
ACTIVITY IN TEMPO GROUPS THIS MORNING...WITH PREVAILING DURING THE
AFTERNOON WHEN THE CONVECTION BECOMES MORE WIDESPREAD.  THE FRONT
ITSELF IS FORECAST TO REACH MBS AROUND 16Z AND DTW AROUND 21Z. THE
FRONT IS FORECAST TO BECOME NEARLY STATIONARY OVER THE DETROIT AREA
THIS EVENING...WHICH MAY LEAD TO A PROLONGED PERIOD OF THUNDERSTORMS
AT DTW/DET THROUGH THE NIGHTIME HOURS. FARTHER NORTH SHOWERS ARE
EXPECTED AT THE OTHER TERMINALS THIS EVENING...WITH THE ACTIVITY
WINDING DOWN AFTER MIDNIGHT.

PREV DISCUSSION...ISSUED 410 AM EDT MON MAY 31 2010

SHORT TERM...TODAY AND TONIGHT

THE DRY AND UNSEASONABLY WARM WEATHER WILL COME TO AN ABRUPT END
TODAY AS A COLD FRONT MAKES ITS WAY THROUGH THE CENTRAL GREAT LAKES.
BEFORE COOLER AIR MAKES ITS WAY INTO THE REGION ANOTHER DAY WITH
HIGH TEMPERATURES WELL INTO THE 80S IS EXPECTED AHEAD OF THE
APPROACHING COLD FRONT. DESPITE DEVELOPING STORMS BRINGING ABUNDANT
CLOUDS TODAY...VERY WARM 850 MB TEMPERATURES OF +17 TO +18 COMBINED
WITH MUCH WARMER MORNING TEMPERATURES THAN THE PREVIOUS FEW DAYS
SHOULD ALLOW HIGHS TO REACH THE LOW TO MID 80S BEFORE CONVECTION
ENDS THE INCOMING SOLAR RADIATION BY THE AFTERNOON HOURS AND THE
RISE IN DAYTIME TEMPERATURES.

THE NEXT ORDER OF BUSINESS IS RAIN CHANCES AS THE COLD FRONT MAKES
ITS WAY THROUGH THE AREA TODAY. THE ONGOING CONVECTION ACROSS THE
WESTERN GREAT LAKES ALONG THE FRONT MAKING ITS WAY EASTWARD
CERTAINLY MAKES A STRONG CASE FOR CATEGORICAL POPS TODAY AS THE
FRONT TAKES ADVANTAGE OF 1500 TO 2500 J/KG OF CAPE WITH THE AREA IN
THE RIGHT REAR QUAD OF THE UPPER LEVEL JET AND MOISTURE POOLING
AHEAD OF THE FRONT WITH DEW POINTS EXCEEDING 60 DEGREES.

THE COLD FRONT LOOKS TO HALT ITS EASTWARD PROGRESSION BY LATE THIS
AFTERNOON AND REMAIN ACROSS EXTREME SOUTHEAST MICHIGAN INTO THE
EVENING HOURS. A SHORTWAVE MAKING ITS WAY NORTHEAST ALONG THE FRONT
THIS EVENING WILL KEEP FAIRLY HIGH RAIN CHANCES IN THIS EVENING
BEFORE THE BUILDING HIGH PRESSURE SYSTEM PUSHES THE FRONT TO THE
EAST VERY LATE TONIGHT.  THE SLOWER PROGRESSION OF THE FRONT WILL
MEAN LIKELY POPS WILL CONTINUE MUCH THIS EVENING ACROSS THE AREA
WITH CHANCY POPS WELL AFTER MIDNIGHT.

FINALLY THE SEVERE WEATHER POTENTIAL WITH THE FRONT IS A CONCERN AS
DAYTIME HEATING AND MOISTURE BRING TEMPS INTO THE LOW TO MID 80S
WITH LOW TO MID 60 DEW POINTS ALLOWING SURFACE BASED CAPE VALUES TO
REACH 1500 TO 2500 J/KG. DESPITE THE ABUNDANT INSTABILITY...SHEAR
WILL BE VERY LACKING AS BUFKIT SOUNDINGS SHOW A VERY WEAK WIND FLOW
WITH LESS THAN 50 KNOTS OF WIND SPEED ALL THE WAY UP TO 300 MB
MEANING STORMS WILL NOT BE VERY WELL ORGANIZED AND HAVE A DIFFICULT
TIME PRODUCING MUCH IN THE WAY OF WIND DAMAGE. IN ADDITION THE WET
BULB ZERO HEIGHT ABOVE 10K FT WILL MEAN A MARGINAL HAIL
THREAT...ESPECIALLY GIVEN THE LACK OF ORGANIZED STORMS WITH THE WEAK
SHEAR IN PLACE. THE MAIN THREAT FROM THESE STORMS APPEARS TO BE
HEAVY RAIN WITH LONG SKINNY CAPE PROFILES...WEAK SHEAR AND
PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES. THE MAIN THREAT WILL
BE ALONG THE EASTERN CWA WITH THE STALLED OUT FRONT LATE THIS
AFTERNOON AND THIS EVENING WHERE THE CHANCE FOR MULTIPLE ROUNDS OF
RAIN WILL BE HIGHEST. FLASH FLOOD GUIDANCE VALUES HAVE REBOUNDED TO
2 TO 3 INCHES ACROSS THESE AREAS SO IT WILL TAKE MORE THAN ONE ROUND
OF STORMS TO CAUSE FLOODING.  THEREFORE WILL HOLD OFF ON ANY HYDRO
HEADLINES AT THIS TIME.

LONG TERM...TUESDAY THROUGH SUNDAY

THE LONG TERM FORECAST WILL FEATURE A PROGRESSIVE PATTERN AS A
NEARLY ZONAL FLOW BECOMES ESTABLISHED ACROSS THE NORTHERN TIER OF
THE UNITED STATES. SHORTWAVE ENERGY MOVING THROUGH THE FLOW WILL BE
THE DRIVING FACTOR BEHIND TIMING ROUNDS OF SHOWERS AND
THUNDERSTORMS. MODELS HAVE LACKED CONSISTENCY IN THIS PATTERN OVER
THE LAST SEVERAL DAYS LEADING TO UNCERTAINTY IN TIMING PRECIP
CHANCES OVER THE COMING WEEK. EVEN HARDER TO DETERMINE WILL BE THE
IMPACT THAT UPSTREAM CONVECTION WILL HAVE ON SHOWERS AND
THUNDERSTORMS IN SOUTHEAST MICHIGAN.

TUESDAY WILL BE A DRY DAY AS HIGH PRESSURE BUILDS OVER THE CENTRAL
GREAT LAKES BRINGING A RETURN TO SUNNY SKIES. THE COLUMN UNDERGOES
SUBSTANTIAL DRYING BY TUESDAY MORNING WITH ANY RESIDUAL BOUNDARY
LAYER STRATUS MIXING OUT QUICKLY. MONDAYS WEAK COLD FRONT WILL ONLY
HAVE A MINIMAL IMPACT ON TEMPERATURES...LIMITING HIGHS TO NEAR
80(UPPER 70S NEAR LAKE HURON) ON TUESDAY INSTEAD OF THE MID-UPPER
80S THAT WAS EXPERIENCED DURING MUCH OF THE PAST WEEK. HUMIDITIES
WILL BE MUCH LOWER WITH DEWPOINTS DROPPING INTO THE UPPER 40S MAKING
THE DROP IN TEMPERATURES FEEL GREATER.

THE LINGERING UPPER LEVEL LOW OVER CANADA WILL PASS NORTH OF THE
LAKES REGION FROM TUESDAY NIGHT INTO WEDNESDAY AS IT GETS ABSORBED
INTO THE STRONGER UPPER LEVEL LOW DROPPING SOUTH ACROSS HUDSON BAY.
A LOW PRESSURE SYSTEM WILL DEVELOP ALONG THE STALLED BAROCLINIC ZONE
IN PLACE ACROSS WESTERN ONTARIO...WITH A TROUGH EXTENDING SOUTH TO
LOW PRESSURE DEVELOPING OVER THE CENTRAL PLAINS. MODELS HAVE COME
INTO BETTER AGREEMENT IN PULLING THIS FRONT SOUTH TO AROUND CENTRAL
LOWER MICHIGAN BEFORE THE BOUNDARY STALLS BY MIDDAY WEDNESDAY.
MEANWHILE MODELS DEPICT AN MCS ORIGINATING OVER IOWA ON TUESDAY
NIGHT WHICH WILL BE A FEATURE TO WATCH AS IT TRACKS EASTWARD INTO
SOUTHERN LOWER MICHIGAN/UPPER OHIO VALLEY AHEAD OF THE FRONT. HAVE
INCREASED CHANCES OF THUNDERSTORMS TO ABOUT 50 PERCENT BUT DONT WANT
TO GO ANY HIGHER AT THIS TIME AS THE MCS MAY FAVOR THE MORE UNSTABLE
ENVIRONMENT TO OUR SOUTHWEST.

BY THURSDAY THE 12Z/30 GFS AND 00Z/31 ECMWF ARE IN GOOD AGREEMENT IN
ALLOWING THE WELL DEFINED PLAINS LOW TO TRACK EAST ALONG THE
LINGERING FRONTAL BOUNDARY ACROSS THE TATE. MEANWHILE THE 00Z/31 GFS
HAS SHIFTED THIS FEATURE SOUTH TO THE OHIO RIVER BUT SEEMS TO HAVE
SIGNIFICANT CONVECTIVE FEEDBACK PROBLEMS SO WILL MAINTAIN THE
CHANCE OF THUNDERSTORMS ON THURSDAY. THIS FEATURE FINALLY PULLS
THE COLD FRONT THROUGH SOUTHEAST MICHIGAN BY THE END OF THE WEEK
BRINGING NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES FOR NEXT
WEEKEND.

KEC

MARINE...

A COLD FRONT WILL MOVE THROUGH THE CENTRAL GREAT LAKES TODAY. THE
COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TODAY...WITH THE
ACTIVITY DIEING DOWN FROM NORTH TO SOUTH TONIGHT.

HIGH PRESSURE WILL BUILD BACK INTO THE REGION...BRINGING DRY WEATHER
AND FAVORABLE BOATING CONDITIONS ON TUESDAY. ANOTHER LOW PRESSURE
SYSTEM WILL BRING THE CHANCE FOR PRECIPITATION BACK TO THE CENTRAL
GREAT LAKES WEDNESDAY AND THURSDAY. DESPITE THE MULTIPLE CHANCES FOR
RAIN...WINDS AND WAVES DURING THE WEEK SHOULD BE BELOW SMALL CRAFT
CRITERIA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......CB
AVIATION.....KURIMSKI
SHORT TERM...KURIMSKI
LONG TERM....KEC
MARINE.......KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 31, 3:57 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
457 AM EDT MON MAY 31 2010

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
457 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING WITH PERIODS OF
SHOWERS AND THUNDERSTORMS EXPECTED FROM THIS AFTERNOON INTO
TONIGHT. THUNDERSTORMS TODAY WILL CREATE HEAVY DOWNPOURS AS THEY
TRACK TO THE EAST NORTHEAST AT 15 MPH. SOME TRAINING OF STORMS
OVER THE SAME LOCATIONS WILL BE POSSIBLE AND COULD LEAD TO LOCALLY
HEAVY RAINFALL AND MINOR FLOODING. ISOLATED SEVERE STORMS MAY ALSO
DEVELOP BETWEEN 2 PM AND 10 PM WITH THE MAIN THREAT BEING STRONG
WIND GUSTS TO 60 MPH AND HAIL TO ONE HALF INCH IN DIAMETER.
THUNDERSTORMS TODAY WILL DEVELOP AS A COLD FRONT PUSHES SOUTHEAST
INTO A MOIST AND UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY INTO
THURSDAY AS ANOTHER FRONTAL BOUNDARY LINGERS OVER THE STATE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AS THE NEXT
LOW PRESSURE SYSTEM APPROACHES LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
HEAVY RAINFALL...GUSTY WINDS AND HAIL WILL BE APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-010900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
457 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING WITH PERIODS OF
SHOWERS AND THUNDERSTORMS EXPECTED FROM THIS AFTERNOON INTO
TONIGHT. THUNDERSTORMS TODAY WILL CREATE HEAVY DOWNPOURS AS THEY
TRACK TO THE EAST NORTHEAST AT 15 MPH. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THUNDERSTORMS FROM SOUTHERN LAKE HURON SOUTH TO
LAKE ERIE...MAINLY FROM 2 PM TO 10 PM. THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE WIND GUSTS IN EXCESS OF 35 KNOTS...ALTHOUGH
ISOLATED STORMS MAY GUST TO 50 KNOTS WITH HAIL TO ONE HALF INCH IN
DIAMETER. THUNDERSTORMS TODAY WILL DEVELOP AS A COLD FRONT PUSHES
SOUTHEAST INTO A MOIST AND UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY INTO
THURSDAY AS ANOTHER FRONTAL BOUNDARY LINGERS OVER THE STATE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AS THE NEXT
LOW PRESSURE SYSTEM APPROACHES LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF
GUSTY WINDS AND HAIL WILL BE APPRECIATED.

KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 31, 5:21 AM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 AM EDT MON MAY 31 2010

MIZ075-082-083-311115-
LENAWEE-MONROE-WASHTENAW-
621 AM EDT MON MAY 31 2010

...SPECIAL WEATHER STATEMENT...

AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLISSFIELD...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DEERFIELD BY 645 AM EDT...
  BRITTON BY 650 AM EDT...
  PETERSBURG BY 700 AM EDT...
  DUNDEE AND IDA BY 715 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI
Special weather statement, May 31, 6:04 AM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
704 AM EDT MON MAY 31 2010

MIZ075-076-082-083-311200-
LENAWEE-MONROE-WASHTENAW-WAYNE-
704 AM EDT MON MAY 31 2010

...SPECIAL WEATHER STATEMENT...

AT 701 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF DUNDEE...MOVING NORTHEAST AT
10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  PETERSBURG...         CONE...               DUNDEE...
  AZALIA...             IDA...                MILAN...
  SCOFIELD...           OAKVILLE...           WHITTAKER...
  MAYBEE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI
Special weather statement, May 31, 6:13 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
713 AM EDT MON MAY 31 2010

MIZ047-048-053-311215-
BAY-MIDLAND-SAGINAW-
713 AM EDT MON MAY 31 2010

...SPECIAL WEATHER STATEMENT...

AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTHWEST OF MIDLAND...MOVING NORTHEAST
AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PLEASANT VALLEY BY 725 AM EDT...
  MERRILL BY 740 AM EDT...
  FREELAND AND MIDLAND BY 805 AM EDT...
  AUBURN BY 815 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI
Special weather statement, May 31, 7:20 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 AM EDT MON MAY 31 2010

MIZ047-048-053-311330-
BAY-MIDLAND-SAGINAW-
820 AM EDT MON MAY 31 2010

...SPECIAL WEATHER STATEMENT...

AT 814 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AUBURN...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KAWKAWLIN AND BAY CITY BY 840 AM EDT...
  ESSEXVILLE BY 850 AM EDT...

ADDITIONAL THUNDERSTORMS ARE TRACKING EASTWARD ACROSS CENTRAL LOWER
MICHIGAN. THESE THUNDERSTORMS WILL ENTER WESTERN PORTIONS OF MIDLAND
AND SAGINAW COUNTY AFTER 830 AM EDT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 8:00 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
900 AM EDT MON MAY 31 2010

MIZ049-311400-
HURON-
900 AM EDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CASEVILLE...MOVING EAST AT 30 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PORT AUSTIN AND KINDE BY 930 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 10:59 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1159 AM EDT MON MAY 31 2010

MIZ082-083-311645-
LENAWEE-MONROE-
1159 AM EDT MON MAY 31 2010

...SPECIAL WEATHER STATEMENT...

AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF MORENCI...MOVING NORTHEAST
AT 30 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OTTAWA LAKE BY 1230 PM EDT...
  LAMBERTVILLE BY 1240 PM EDT...
  TEMPERANCE BY 1245 PM EDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SF

The radar

The Detroit radar (KDTX), 97 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
May 31, 11:17 AM EST
Where
Lenawee County, 0.86 mi NW of Onsted
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.010, -84.190

Five trees were reported blown down across Cambridge Township.

Thunderstorm Wind, Lenawee

When
May 31, 11:20 AM EST
Where
Lenawee County, 1.69 mi ESE of Oak Shade Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -84.120

A trained spotter estimated a 60 mph thunderstorm wind gust.

Hail, Wayne

When
May 31, 12:19 PM EST
Where
Wayne County, 0.86 mi NE of Woodhaven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.130, -83.240

Thunderstorm Wind, Monroe

When
May 31, 12:27 PM EST
Where
Monroe County, 0.51 mi W of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
42.000, -83.310

Numerous trees were reported blown down, with the largest estimated to be 18 inches in diameter.

Thunderstorm Wind, Wayne

When
May 31, 1:00 PM EST
Where
Wayne County, 0.69 mi N of Garden City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.330, -83.330

A six inch diameter tree blimb was reported blown down.

Flash Flood, Huron

When
May 31, 4:15 PM EST to 7:30 PM EST
Where
Huron County, 4.42 mi ENE of Elkton to 5.02 mi N of Ivanhoe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.848, -83.101

One to two feet of water covering numerous intersections in Bad Axe due to heavy rain. Three to six inches of rain was estimated to have fallen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227960, 227961, 229441, 227965, 227963, 227969.